Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 130, NWS North Platte, NE

July 10, 2017Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 10, 2017, 10:39 PM CDT for Wheeler County, Nebraska. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2017, 10:39 PM CDT (03:39 UTC)
Expired
Jul 10, 2017, 11:04 PM CDT
In force
25 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Wheeler County, NE

The radar

The Grand Island radar (KUEX), 168 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 11:00 PM CDTHAIL 111 E Bartlett, NEALSO STRONG WINDS EST. 40 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2072 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

994 
WUUS53 KLBF 110339
SVRLBF
NEC183-110415-
/O.NEW.KLBF.SV.W.0130.170711T0339Z-170711T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1039 PM CDT MON JUL 10 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wheeler County in north central Nebraska...

* Until 1115 PM CDT

* At 1038 PM CDT, a severe thunderstorm was located near Bartlett, or
  30 miles northeast of Ord, moving east at 25 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Pibel Lake State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

&&

LAT...LON 4174 9853 4194 9853 4197 9829 4184 9829
      4174 9830
TIME...MOT...LOC 0338Z 248DEG 21KT 4184 9843 

HAIL...1.50IN
WIND...<50MPH
 
$$

Snively
1 follow-up statement
707 
WWUS53 KLBF 110404
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1104 PM CDT MON JUL 10 2017

NEC183-110413-
/O.CAN.KLBF.SV.W.0130.000000T0000Z-170711T0415Z/
Wheeler NE-
1104 PM CDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WHEELER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4174 9853 4194 9853 4197 9829 4184 9829
      4174 9830
TIME...MOT...LOC 0403Z 248DEG 21KT 4190 9824 

$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:58 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 10, 6:58 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
658 PM CDT Mon Jul 10 2017

.SYNOPSIS...
Issued at 318 PM CDT Mon Jul 10 2017

H5 analysis from this morning had a lower amplitude
pattern across the CONUS compared to 24 hours ago. High pressure
remained anchored over the four corners, however it was weaker and
ridging extended north into the Northwest Territories of Canada.
Closed lows were located over northeastern British Columbia, as well
as Hudson Bay in Canada. A trough extended south of the British
Columbia low into northern California, while a broad trough of low
pressure extended from the Hudson Bay low south into the eastern
Great Lakes. Across the central CONUS, the flow was westerly to west
northwesterly this morning. Weak shortwaves were noted over southern
South Dakota, eastern Montana, and northern UTAH. As of midday, the
Utah shortwave has pushed into central Wyoming per WV imagery, while
the southwestern South Dakota shortwave had pushed into south
central South Dakota. Regional radar had an area of precipitation in
central Wyoming with another area in northeastern Nebraska as of mid
afternoon. At the surface, a stationary front extended from
southeastern Nebraska west along the Kansas/Nebraska border, west
into northeastern Colorado, then north into eastern Wyoming.
Readings INVOF the front were in the mid to upper 90s this afternoon
with 80s to lower 90s elsewhere.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 318 PM CDT Mon Jul 10 2017

Tonight through Tuesday: In the near term,
precipitation chances tonight is the main forecast challenge. For
tonight: There will be a couple of areas with possible precipitation
this evening. The first will be INVOF of the stationary front in the
far southern forecast area and the second area will move into the
panhandle early this evening and will traverse the forecast area
tonight. With respect to the first area, the latest NAM12 solution
is indicating some 2000/3000 J/KG capes from Perkins county
southeast into Frontier county between 21 and 00z this afternoon,
with weak cin present during this time period. Deep layer shear is
on the order of 20 to 25 KTS across swrn Nebraska this afternoon, so
the severe threat will be meager, with thunderstorms being isolated
in nature. Further west, shortwaves, currently over southwestern
Wyoming and nw Colorado, will lift into eastern Wyoming and northern
Colorado over the next 6 hours. This will initiate convection across
the higher terrain of eastern WYoming and northern Colorado around
22 to 24z. At the same time, the stationary front across southern
Nebraska will drift slowly north as a warm front into the evening
hours. Convection will track into the panhandle then western
sandhills by 00z, interacting with the stationary front. Indications
are that a low level jet will develop this evening, allowing
convection to persist into the late evening and overnight hours as
it tracks across central and northern Nebraska. Based on where the
front is expected to lie down this evening, will continue to place
the highest pops north of highway 92. Chances will fall off quickly
heading south with locations south of interstate 80 expected to be
dry tonight.

.LONG TERM...(Tuesday night through Monday)
Issued at 318 PM CDT Mon Jul 10 2017

Mid range (Tuesday night through Thursday): After hot
temperatures across all of the forecast area Tuesday, a weak frontal
boundary (ala, wind shift line) will set up across southwestern into
central Nebraska. A shortwave will lift east of the central Rockies
Tuesday evening, interacting with the front over southwestern
Nebraska. Isolated to widely scattered thunderstorms will develop in
eastern Colorado, lifting east along the wind shift line into
southwestern Nebraska. They should become more numerous as they
track into swrn Nebraska where better moisture resides. Inherited
forecast had some slight chance to low end chance pops in the
southwest into eastern portions of the forecast area for Tuesday
evening and let them ride. On Wednesday and Thursday the front will
lie down across southern Nebraska. Precipitation chances will be
favored across the southern half of the forecast area with a very
limited threat across northern Nebraska. Highs Wednesday will be in
the upper 80s to lower 90s, followed by 80s on Thursday.

Thursday night through Monday: High pressure aloft will intensify
across the intermountain west late in the week. This will amplify
the pattern across the western CONUS, leading to warmer
temperatures across the central plains this weekend into early next
week. Did go ahead and trend temps higher into the weekend. The GFS
next week builds a 5960 GPM high across northern Nebraska next
Tuesday. If that were to verify, it would be well above 100 degrees
Tuesday and Wednesday next week. Precipitation during the period
will be spotty at best and will be tied into weak shortwaves
rotating around the periphery of the high.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 643 PM CDT Mon Jul 10 2017

Primary aviation concerns revolve around thunderstorm chances in
the near-term (evening through late tonight). Currently VFR
conditions prevail with high clouds spreading eastward across
western NEB. Scattered thunderstorms ongoing and moving eastward
through the NEB Panhandle.

Storms will continue to track east and move into the eastern NEB
Panhandle and western NEB this evening then into central NEB. The
main area of concern is the eastern NEB Panhandle to southwest
NEB and the Southern Sandhills. Increased confidence KLBF terminal
may see some impacts given latest radar trends, environment, and
hi-res guidance thus TEMPO used. Still think thunderstorms/showers
will be south of KVTN terminal but will monitor and update if
needed. Thunderstorms should move out of the local forecast area
during the small hours/by early morning. Dry conditions expected
to prevail much of tomorrow with slight chances for thunderstorms
again in portions of north central NEB in the afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...ET
Hazardous weather outlook, Jul 10, 5:01 PM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
501 PM CDT Mon Jul 10 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-112215-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
501 PM CDT Mon Jul 10 2017 /401 PM MDT Mon Jul 10 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

As a warm front slowly lifts north across southwest Nebraska
tonight. There is some potential for stronger, organized
thunderstorm activity along and north of the front this evening.
The area of concern is near and north of a line from Grant through
Curtis. The main concerns will be strong thunderstorm wind gusts
of 50 mph or greater, and hail up to nickel size.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

The next chance for organized thunderstorms will arrive Wednesday
and Wednesday night. For Thursday and beyond, an upper level
ridge will build across the region, with only isolated
thunderstorms possible, mainly during the late afternoon and
evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Special weather statement, Jul 10, 9:38 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service North Platte NE
838 PM MDT MON JUL 10 2017

NEZ057-110330-
Keith-
838 PM MDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KEITH...NORTHWESTERN
LINCOLN AND SOUTHWESTERN MCPHERSON COUNTIES...

At 837 PM MDT, a strong thunderstorm was located near Brule, or 11
miles northeast of Big Springs, moving east at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ogallala, Paxton, Brule, Sarben, Lemoyne, Keystone, Roscoe, Kingsley
Dam, Eagle Gulch Campground, Nevens, Broganville, Lake View
Campground and Big Bald Hill.

This includes the following highways...
 Highway 61 between mile markers 85 and 104.
 Highway 92 between mile markers 129 and 138.
 Interstate 80 in Nebraska between mile markers 120 and 141, and
between mile markers 143 and 150.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Lake McConaughy, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4140 10128 4134 10127 4111 10127 4108 10201
      4126 10205
TIME...MOT...LOC 0237Z 260DEG 34KT 4119 10193

ET
Local storm report, Jul 10, 9:41 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
941 PM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     4 W BIG SPRINGS         41.06N 102.15W
07/10/2017  M63 MPH          DEUEL              NE   CO-OP OBSERVER

&&

ET
Special weather statement, Jul 10, 9:54 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service North Platte NE
954 PM CDT MON JUL 10 2017

NEZ009-010-027>029-110345-
Wheeler NE-Loup NE-Holt NE-Garfield NE-Rock NE-
954 PM CDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...LOUP...
GARFIELD...SOUTHERN HOLT AND WHEELER COUNTIES UNTIL 1045 PM CDT...

At 952 PM CDT, Doppler radar was tracking an area of strong
thunderstorms over much of Loup and Garfiled counties. Movement was
east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Burwell, Taylor, Chambers, Bartlett, Ericson, Rose, Amelia, Calamus
Reservoir State Recreation Area, Fox Bayou, Virginia Smith Dam, Kent
Diversion Dam State Wildlife Management Area, Carson Lake, Sunfish
Lake, Homestead Knolls Campground, Four Corners, Nunda Shoal
Campground, Goose Lake State Wildlife Management Area, Gables,
Knievels Corner and Hannamon Bayou Campground.

This includes the following highways...
 Highway 183 between mile markers 122 and 154.
 Highway 281 between mile markers 132 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Calamus Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4174 9967 4223 9951 4223 9830 4174 9830
TIME...MOT...LOC 0252Z 262DEG 22KT 4202 9899 4200 9951

Snively
Special weather statement, Jul 10, 9:54 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service North Platte NE
954 PM CDT MON JUL 10 2017

NEZ035-036-110345-
Arthur-McPherson-
954 PM CDT MON JUL 10 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ARTHUR...
NORTHEASTERN KEITH...SOUTHERN HOOKER AND WESTERN MCPHERSON
COUNTIES...

At 954 PM CDT/854 PM MDT/, strong thunderstorms were clustered 11
miles southeast of Arthur, moving northeast at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Flatts, Big Lamunyon Flats, Diamond Bar Lake, Bucktail, Bucktail Lake
and Schnick Lake.

This includes Highway 92 between mile markers 174 and 201.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4175 10113 4174 10111 4152 10098 4139 10145
      4140 10159 4153 10166
TIME...MOT...LOC 0254Z 245DEG 33KT 4149 10151

ET
Special weather statement, Jul 10, 10:28 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
1028 PM CDT MON JUL 10 2017

NEZ036-057-059-110415-
McPherson NE-Lincoln NE-Keith NE-
1028 PM CDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEITH...NORTHWESTERN
LINCOLN AND SOUTH CENTRAL MCPHERSON COUNTIES UNTIL 1115 PM CDT/1015
PM MDT/...

At 1026 PM CDT/926 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Sarben, or 25 miles east of Ogallala, moving east
at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sutherland, Paxton, Sarben, Coker, Big Bald Hill and Nevens.

This includes Highway 97 between mile markers 2 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Sutherland Reservoir, get out of the water and move
indoors or inside a vehicle. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4111 10146 4132 10152 4146 10090 4121 10077
TIME...MOT...LOC 0326Z 253DEG 26KT 4125 10127

Snively
Special weather statement, Jul 10, 10:35 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
1035 PM CDT MON JUL 10 2017

NEZ024-025-036-037-110415-
Hooker NE-McPherson NE-Thomas NE-Logan NE-
1035 PM CDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOOKER...
NORTHWESTERN LOGAN...NORTHEASTERN MCPHERSON AND SOUTHWESTERN THOMAS
COUNTIES UNTIL 1115 PM CDT/1015 PM MDT/...

At 1035 PM CDT/935 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Tryon, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tryon, Shimmons Lake and Highway 83 crossing The Dismal River.

This includes the following highways...
 Highway 92 between mile markers 197 and 206.
 Highway 97 between mile markers 32 and 48.
 Highway 83 between mile markers 124 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4194 10067 4166 10043 4150 10106 4171 10119
TIME...MOT...LOC 0335Z 246DEG 33KT 4162 10102

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:02 PM CDTSpecial Weather StatementLBFDeuel43 min
Jul 10, 8:19 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden41 min
Jul 10, 8:45 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden45 min
Jul 10, 9:17 PM CDTSpecial Weather StatementLBFBlaine, Loup43 min
Jul 10, 9:22 PM CDTSpecial Weather StatementLBFArthur23 min
Jul 10, 9:38 PM CDTSpecial Weather StatementLBFKeith52 min
Jul 10, 9:54 PM CDTSpecial Weather StatementLBFGarfield, Loup, Wheeler51 min
Jul 10, 9:59 PM CDTSevere Thunderstorm WarningLBFArthur, McPherson46 min
Jul 10, 10:28 PM CDTSpecial Weather StatementLBFMcPherson47 min
Jul 10, 10:35 PM CDTSpecial Weather StatementLBFMcPherson40 min
Jul 10, 10:51 PM CDTSpecial Weather StatementLBFRock39 min
Jul 10, 10:54 PM CDTSpecial Weather StatementLBFGarfield, Wheeler51 min
Jul 10, 11:35 PM CDTSpecial Weather StatementLBFHolt40 min
Jul 11, 3:57 AM CDTHeat AdvisoryLBFChase, Custer, Frontier, Hayes, Lincoln16 hr
Jul 11, 6:25 PM CDTSpecial Weather StatementLBFHayes50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.